Forum

Gabalin (Pregabalin)

I have been using Gabapentin for about a year now for parasthesia and other me related neuropathic pain. Had my yearly visit to my consultant last Friday where she said that I would be better off using Gabalin (Pregabalin) as it tends to be more effective than Gabapentin and also treats anxiety, and as I am really not prepared to take anti-depressants, this would be the best way forward. She is writing to my Doctor to request this and insists that I discuss all anti-depressants with him as they will benefit me. A bad experience back in the mid 90’s puts me off them!. I’m still recovering from a really bad relapse that I had back in June, leaving me left side weak, this was treated with iv steroids, but it turned out that I am having yet another relapse at the moment, more optic neuritis, left eye worse, with RAPD, double vision and that really random shaky eye thing. Can anyone give me some feedback on the Gabalin please? I would appreciate this tremendously, thanx :slight_smile:

I was put on pregabalin last year for anxiety and nerve pain. Unfortunately I couldn’t tolerate it as it made me very dizzy so it was a no goer for me. And just to say I wouldn’t completely write off anti depressants because of a bad experience you had back In The nineties. Medication has come a long way since then and they may be able to give you something which could really help you. I have been on and off countless anti depressants over the years and yes I have had some unpleasant experiences with them, but I’ve always found that they eventually do work and you have to stick with them. Eventually it feels like your not taking medication at all as the side effects wear off. I wonder if the same would have happened if I had managed to tolerate the pregabalin. Best of luck x

Hi, hang on a mo` chuck!

Pregabalin is used to treat 3 different things, namely neuropathic pain, depression and epilepsy.

All 3 conditions are treated with varying dosages of the drug.

I went on it for neuropathic pain in my heels, earlier this month.

I started on 75mg a day, in 3 doses, then GP said to double it after a week. I felt that was too much too soon and said so. So she advised me to increase it as I wanted to and aim for a 150mg maximum dose for neuro pain.

I did try to raise the dose and felt woozy, so went back to 75mg. I am now on 100mg, taken as 50mg twice a day.

The heel pain is less, but not fully gone. I aim to increase the dose later.

What dose have you been advised to take?

pollx

I’ve been on Pregablin for a few years after initially being put on Gabapentin but I had side effects namely very swollen ankles. I take 300mg a day which is the highest dose I believe, when at neuro recently I queried this as when I read on forums most people on 150 but he said it was fine. I don’t have any side effects whatsoever and that includes weight gain which a lot of people report, I do follow health eating being a slimming world target member.

sorry posted before I had finished just wanted to say neuro has added in carbamazepine and was wondering if anyone is taking both at same time?

Hi Deanne, yeh, as i said to the OP, I believe the max dose for neuropathic pain is 150mg. Are you on it for that?

If you feel it is too much, have you thought about weaning yourself down?

I am weaning myself off some drugs, as I am on so many.

My urologist was happy for me to reduce my oxybutynin. I was on the max dose, at 20mg a day. I have rediuced it to 10mg and from tomorrow, I will be off it altogether.

I went on it a few years ago, to calm my bladder. But now I have a suprapubic catheter, I probably dont need it.

pollx

Hi all I have been on 300mg a day for some time for the pain, 150 morning and night. It made me abit dizzy to start with but after a couple of weeks was fine. I have found it helps the pain . I was told 300 was the maximum by the neuro and I slowly increased my dosage until it started to work on the pain, I was on 200 a day for a while then progressed to 250 a day and then to the maximum of 300 per day. regards Mark

Hi I have been on 300mg for some time, made me dizzy to start with but has helped with pain. I had to slowly build up to 300mg but I believe this is the maximum doze. Mark

Hi I have been on 300mg for some time, made me dizzy to start with but has helped with pain. I had to slowly build up to 300mg but I believe this is the maximum doze. Mark

Hi, i have had Gabapentin an pregabalin. On Pregabalin now, doesn’t help much but taking with Stemetil so that maybe the problem. Gabapentin was good for nerve pain but reallt bloated me out, put on 2 stone with them and lost it all in less than a month when I came off them. Trouble is most prescription drugs will have various unpleasant side effects its a case of deciding if the side effects ae worse than the symptoms I am now taking high dose milk thistle as these drugs very bad for liver. Would love one day not to have to rely on these horrible drugs!!! xx

Yes I’m the same was on 150 for a while then like you Mark built up to 300 which I’ve been on for a long time, but haven’t suffered dizziness luckily. Do you take anything else Mark, my neuro wants to add in Carbamazepine, small dose to start with.

Just been put on Amitriptyline 10mg per day , it seems to be helping me sleep at night which is a bonus x

Let’s get the facts right.

The maximum dose of Gabapentin is 4 x 300mg - three times a day (3600mg).
This is according to the BNF (the prescriber’s bible).
I have also been told this by one Neurologist (and had a trainee neuro tell me that 3 x 300 - three times daily was the max).
I was started on 2 x 300mg - three times a day, building up to this over a week.
Now I’m on 3 x 300 - three times daily.

The big trick with Gabapentin seems to be to space the doses out (early morning,after lunch, late at night).
The second big trick is not to stop cold, but to taper off over at least a week.

You may respond differently to me, and as Gabapentin is a GP prescribed drug, you can discuss direct with your GP.

Geoff

[quote=“DoctorGeoff”]

Let’s get the facts right.

The maximum dose of Gabapentin is 4 x 300mg - three times a day (3600mg).
This is according to the BNF (the prescriber’s bible).
I have also been told this by one Neurologist (and had a trainee neuro tell me that 3 x 300 - three times daily was the max).
I was started on 2 x 300mg - three times a day, building up to this over a week.
Now I’m on 3 x 300 - three times daily.

The big trick with Gabapentin seems to be to space the doses out (early morning,after lunch, late at night).
The second big trick is not to stop cold, but to taper off over at least a week.

You may respond differently to me, and as Gabapentin is a GP prescribed drug, you can discuss direct with your GP.

Geoff

[/quote] Umm well looks like my neuro has his facts wrong then, he said 300 max!

Just re read your post as was bit concerned id been told wrong info however as I take pregabalin the maximum dose is 300 daily whereas as you say with Gabapentin it can be up to 4 x 300.

Morning, I was put on this because Gabepentin wasn’t really doing the job anymore, started on a low dose 75mg, building up slowly, but I had to come off them as they gave me suicidal thought’s, I normally a very up beat person, but these made me feel awful, my MS nurse said I was the first person she had come across that had these side effects, so back on Gabepentin, just to take the edge off the nerve pain. x

Hi Geoff, wasnt the OP talking about pregabalin? That`s what I replied about…not gabapentin.

What do you say is the max dose of pregabalin for neuropathic pain?

pollx

Me again Geoff, just looked it up. I was wrong…the max dose for neuro pain is much higher than I thought. Sorry.

pollx

I’ve been on Lyrica (Pregabalin) for over a year now, as Gabapentin made me feel weird. It definitely has taken the edge off my neuropathic pain. I take 600 mg daily and 20mg Amitriptaline and 10 mg Baclofen too. Doesn’t get rid of the pain but makes it tolerable. I think it helps with anxiety too. I started on a low dose of Lyrica - 50mg daily and built up. My neurologist says now at maximum dose for my weight (57kg). I recommend you give it a try and build the dose up gradually. The drowsiness subsides after a few weeks. Good luck, I hope it helps.

57kg ?? …Aaaah, those were the days

Dom